Bioidentical Hormones and Natural Thyroid Discussion Board with Jeffrey Dach MD 7450 Griffin Road Davie, Florida 33314
Lease this WebApp and get rid of the ads.
Jeffrey Dach MD on Osteoporosis Drugs Femur Fractures
Fri Nov 26, 2010 05:37
65.2.44.3

FDA Says Osteoporosis Drugs Cause Femur Fractures

by Jeffrey Dach MD

For years, I have been warning patients, friends and family members about the adverse effects of osteoporosis drugs. Finally, after years of dragging their feet, the FDA issued a news release (Oct 13, 2010) warning of "possible" risk of femur fractures caused by the osteoporosis drugs such as fosamax, boniva, and actonel, etc. They also added a new warning label which was recommended by a Task Force assigned to look into this issue. The Task Force found that almost all women suffering from atypical fractures of the mid femur were on these drugs.

(The task force was with the American Society of Bone and Mineral Research).

This same ASBMR task force previously reported (2007) these same drugs cause osteonecrosis of the jaw. When a drug adverse effect is identical to the underlying disease the drug is supposed to treat, we have the perfect storm. Osteoporosis drugs are marketed and sold as fracture preventive, and are not supposed to cause fractures. Yet they do. This is a very bad thing, and indicates a very profound problem with the drug..

Above left image : Red Arrow shows Typical Cortical Thickening, and above this an obvious Tranverse Mid Femur Fracture in a patient on osteoporosis drugs- Bisphosphonate. Image courtesy of Dr Jörg Schilcher and Per Aspenberg, Acta Orthop . 2009 August 7; 80(4): 413–415. Incidence of stress fractures of the femoral shaft in women treated with bisphosphonates.

Dr Susan Ott Reports

At a recent medical meeting, the ASBMR in Toronto, Susan Ott MD presented data on atypical femur fractures induced by fosamax. She reviewed Xrays and data from a large California HMO called Kaiser Permanente. Over a three year period, Kaiser HMO doctors reported 135 atypical femur fractures out of a total of 16,000 broken femurs. Almost all of the 135 were on bisphosphonates (96.4%) like fosamax. Dr. Ott reported these atypical fractures have a characteristic X-ray appearance, and may be bilateral. The fracture is through the mid-shaft, and the outer bony margin hickened (suggesting a stress fracture). These fractures are spontaneous, with no trauma. Patients typically report pain in the area for weeks or months before the actual fracture. Dr. Ott reported an incidence of 0.25 % for atypical mid femur fractures in patients on Bisphosphonates for 12 years.

Swedish Study

According to a 2009 Swedish study by Aspberger, the incidence of mid femur stress fracture is 50 times higher for patients on Bisphosphonates compared to untreated women (0.1% vs 0.002 %).

Osteoporosis Drug Use Associated With Stress Fractures of Mid-Femur

Dr Isaacs from Australia reported in a study August 2010 that these drugs cause insufficiency or stress fractures of the femur. He reviewed X-rays and studied 100 consecutive patients with spontaneous femur fracture before and after availability of bisphosphonate drugs. He found Xray evidence of pre-existing stress fractures in all 41 cases on bisphosphonates. However, before the bisphosphonate era, there were no pre-existing stress fractures in ANY of these 21 earlier cases.

Dr Isaacs study suggests that bisphosphonate drugs damages and weakens the bone, making it susceptible to painful stress fracture. The stress fracture may then cause a spontaneous mid femur fracture.

Above left image: Red arrow shows location of thickened cortex indicating stress fracture. Image courtesy of Aspenberg et al Acta Orthop. 2010 August; 81(4): 460–462.
Histology of an undisplaced femoral fatigue fracture in association with bisphosphonate treatment.


What is the Next Step - A Black Box Warning or Ban the Drug?

The recent medical literature has been inundated with case reports and population studies linking bisphosphonate drugs like Fosamax and Actonel to atypical mid-femur fractures, as well as stress fractures. The message is fairly obvious that there is something dreadfully wrong here. When we have a drug that causes the same disease it is intended to prevent, we have the "perfect storm".

Drug manufacturers use ghost-writers to manipulate data from clinical trials to make the drug look good, and clinicians can deny the obvious when patients come in with fractures while on the drug, blaming it on the osteoporosis, and not an adverse effect of the drug. My prediction is that most educated patients and doctors will abandon this bisphosphonate family of osteoporosis drugs, and the FDA will eventually issue a Black Box Warning or perhaps a ban on the drug. When this happens, we can say goodbye to another "bad drug".

Jeffrey Dach MD

For original article:

http://jeffreydach.com/2010/11/04/fda-says-osteoporosis-drugs-cause-femur-fractures-by-jeffrey-dach-md.aspx

Lease this WebApp and get rid of the ads.
Click here to receive daily updates
Jeffrey Dach MD Office: 7450 Griffin Road Suite 190, Davie Fl 33314, telephone (954) 983 1443